Aa
A
A
A
Close
HIV - Prevention Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

ARS Rash & Symptoms

I am a married low/no risk male. 1 month ago, I underwent a TB test as part of a work related routine physical.  I had the test on a Friday and had it read the following Monday in a somewhat dirty little occupational clinic.  The TB test was negative. A few days later I noticed pain in my left arm pit which was the arm I had the test done on.  Over the next few days, the pain increased and I developed a red streak from my left arm pit which extended to my elbow, it ran on the inside of my arm along the bicep.  I had substantial pain in the area and at the TB injection site. I was diagnosed with lymphangitis and prescribed Bactrim and Keflex.  The doctor said that the infection was almost certainly stemming from the TB test. The antibiotics cleared up the infection in a few days. 10 days after beginning the 7-day antibiotic course I developed a rather substantial rash that was concentrated on my upper/outer right arm (opposite arm of the TB test) and extended over the shoulder and faded as it extended to the shoulder blade (19 days post TB test).  It did not have clearly defined borders but seemed concentrated in the deltoid and outer bicep tricep area. It was pinkish/red with many many small bumps. I took Zyrtec and the rash went away in 3 days. I never had a fever, even with the bacterial infection. The only other symptom was a scratchy, not really sore, throat (lasted a day or two) at the time of the rash which then turned into clear drainage and a slightly tender area below my right ear. I am now 1 month post TB test. I had an appointment for a blood draw for cholesterol meds the day after I got the rash. FWIW my chem panel showed normal ast/alt levels. My main concerns are obviously the potential that if the TB test could have resulted in a bacterial infection, could their also have been another pathogen present, namely HIV, which in turn caused the rash and tender neck node.  I haven't had a rash since I was a kid and I am a little freaked out.  
6 Responses
239123 tn?1267651214
MEDICAL PROFESSIONAL
Welcome back to the forum.

In the US and probably all industrialized countries, nobody has acquired HIV as a result of a medical procedures, at least not in the past 20 years.  A TB skin test carries no risk; neither does any medical injection or other needle use (e.g. blood drawing) by health care professionals.

Skin infection following a TB skin test, or any other medical injection/needle, generally does not result because bacterial are introduced by the procedures.  They are caused almost entirely by bacteria already present on the skin; the needle carries the bacteria deeper and otherwise temporarily reduces the defenses against bacterial growth.  If your skin infection indeed resulted from the skin test -- I'll have to trust your doctor's judgment on that -- it does not imply the needle was contaminated and therefore this doesn't imply any risk for HIV.

And your other symptoms do not even hint at an HIV infection.  You cannot look at lists of HIV/ARS symptoms and conclude that just because you have some of those symptoms, HIV is a likely explanation.  Most symptoms due to any minor, garden variety infection are included among the HIV symptoms.

So there should be zero concern about HIV in this situation.  Don't worry about it.  You don't need testing.  Just continue to follow up with your doctor if the skin infection problem or other symptoms continue to concern you.

Regards--  HHH, MD

Avatar universal
Dr. HHH

Thank you for the reply, it was certainly reassuring.  Regarding the infection, the initial one stemming from the TB injection was actually a lymph/blood infection as I understand and quickily went away with antibiotics.  The rash which was totally separate and on the other arm was from the unknown cause which is the one that raised the concern (only lasted 3 days and seemed to lessen with Zyrtec).  Can you tell me why the rash does not fit with the ARS symptoms just for my own knowledge?

Also, thanks for your help 5 years ago when I was concerned about my young daughter who had stuck herself with a found insulin pen needle in a hotel.  That was 100 times worse than this.  Warm Regards...
239123 tn?1267651214
MEDICAL PROFESSIONAL
The ARS rash is often termed "morbiliform", which in Latin means measles-like:  painless, non-itchy red spots scattered all over the body, especially the trunk and less on the arms, legs, etc.

I read the 2006 thread before replying and almost commented on it.  Even though the risk to your daughter was very low, I agree that was a more concerning situation then the present one.

Best wishes.
Avatar universal
Sorry, I forgot to ask about the single tender lymph node.  Would the lymph node issues be more generalized in ARS?
239123 tn?1267651214
MEDICAL PROFESSIONAL
Yes; ARS-related lymph node inflammation is body wide and typically nontender.  And you had an obvious alternative explanation for an inflamed node.
Avatar universal
Thanks again doctor, God bless...
Didn't find the answer you were looking for?
Ask a question
Popular Resources
These tips can help HIV-positive women live a long, healthy life.
Despite the drop in new infections, black women are still at a high risk for HIV, the virus that causes Aids.
What are your HIV treatment options, and how do you choose the right one? Our panel of experts weighs in.
Learn the truth behind 14 common misconceptions about HIV.
Can HIV be transmitted through this sexual activity? Dr. Jose Gonzalez-Garcia answers this commonly-asked question.
A breakthrough study discovers how to reduce risk of HIV transmission by 95 percent.